Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What should be done when on anticoagulant acenocoumarin for mitral valve replacement and INR keeps fluctuating?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2006
Answered : 161 Questions
I have had MVR about 20yrs ago and have maintained INR AT 2.5 TO 3.0, with Acitrom 1mg and 2mg alternate day since a month the INR IS fluctuating and goes to 5.5 and if I miss about 3mg it goes to 1.5 or so Diet has been the same Pl advise
Posted Sun, 19 Jan 2014 in Hypertension and Heart Disease
Answered by Dr. Hardik Thakker 58 minutes later
Brief Answer: brand/compliance/ interaction/ genetic polymorphis Detailed Answer: Dear patient. Greetings from health care magic!!! I am Dr Thakker and shall be answering your question. You are on anticoagulant acenocoumarin for the mitral valve replacement. since your INR has been fluctuating of late we would consider the following: 1) Have you changed the brand of medicine? The bioavailability of different brands differs slightly. I would suggest you stick to same brand as before. 2) Have you been compliant? I would suggest you take the medicine at 7 pm every day so that you don't miss out on the dose. 3) Have you consumed a lot of green leafy vegetables this month? They contain a plant form of vitamin k which will interfere with action of acenocoumain. 4) Have you taken any other medicine like phenytoin/ rifampicin/ cimetidine? these affect the enzymes which metabolize the drug acenocoumatin in your body and affect the INR. 5) Genetic polymorphism: I would recommend you to perform CYP2c9 and VKOR isoenzyme study. You may be having an enzyme isoform which metabolizes acenocoumarin slowly. I hope this helps you out. Please reply to the above questions. If you have any more questions, please do not hesitate to write back to me. Yours sincerely, Dr Thakker.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor